One of the most common questions that I get on my blog is about the association of chronic kidney disease (CKD) and use of stomach acid suppression drugs known as Proton Pump Inhibitors (PPIs). The PPIs include omeprazole, pantoprazole, lansoprazole and other drugs that end with “prazole.” These drugs are among the most common prescriptions used to treat heartburn and other stomach acid disorders. They have replaced older drugs known as H2 blockers, such as famotidine, ranitidine, cimetidine and others that end in “tidine.”
According to a new study, PPIs are associated with an increased risk of CKD caused by repeated episodes of acute kidney injury (AKI). The research compared patients with normal kidney function who were started taking PPIs or H2 blockers. It showed an approximately 19% increase in the risk of CKD in patients who took PPIs during the 5 years of follow-up compared to the use of H2 blockers.
We do not know if PPIs directly injure the kidney or are merely associated with CKD. This is an important differentiation. It’s possible that patients who are destined to have CKD get more heartburn and stomach problems. This would mean that there are other causes of CKD in users of PPIs.
It is also important to note that the patients included in the study were veterans, and that PPIs were the most commonly used drugs in the Veterans Administration. There were over 125,000 users of PPIs studied compared to only 18,000 users of H2 blockers. Hence, this study did not conclusively demonstrate that PPIs cause CKD.
It is known that there are other causes of AKI in patients with heartburn. Patients who chew TUMS or other calcium containing antacids can experience AKI from something known as “Milk-alkali syndrome.” The ingestion of excessive amounts of calcium containing antacids leads to elevated blood calcium, which may injure the kidneys.
So, what should you do? Heartburn can be a symptom of many diseases, including gastrointestinal reflux disease (GERD), stomach and duodenal ulcer disease, gall bladder disease, stomach blockage, and diseases of the esophagus. Your doctor is the best person to make the proper diagnosis and recommend the best treatment. If these diseases can be controlled with a short course of PPIs, then long term risk would be reduced. PPIs are much more potent than the H2 blockers, but if symptoms can be controlled with these drugs, then use of the H2 blockers may be a safer alternative. There are also long-term complications of acid reflux in the stomach and the esophagus, including bleeding, infection and blockage. If you have long term need for stomach acid suppression drugs, you and your physician may have to discuss the risks and benefits. You may need to be monitored for the development of CKD. Long-term use of PPIs has also been associated other risks, including broken bones, vitamin B 12 deficiency, iron deficiency, pneumonia and diarrhea. Your physician is the best person to assess your risks and make decisions about long-term treatment.
For further information about CKD, visit www.kidney.org.